Iowa, 2011

Flooding in Iowa, June 1 to 8, 2011

June 1 to 8, 2011 · NWS DMX · 3 events in 3 counties and zones

Flooding that took place along the upper part of the Des Moines River Basin continued into the first part of June. Favorable conditions allowed the river to fall slowly through the first week with the flooding finally ending by the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding that took place along the upper part of the Des Moines River Basin continued into the first part of June. Favorable conditions allowed the river to fall slowly through the first week with the flooding finally ending by the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, May 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT WED JUN 01 2011

.SHORT TERM /TODAY/...
HIGH PRESSURE OVER KANSAS AND SOUTHWEST NEBRASKA WILL LIFT NORTHEAST
INTO IOWA OVERNIGHT AS DEEP LOW PRESSURE OVER SRN MANITOBA SHIFTS
EAST. THE BREEZY WEST WINDS WILL DIMINISH QUICKLY TOWARDS SUNSET AND
WILL BECOME LIGHT AND VARIABLE BY MID TO LATE EVENING. RELATIVELY
DRY AIR WILL ACCOMPANY THE HIGH PRESSURE SYSTEM. GOOD RADIATIONAL
COOLING CONDITIONS WILL BE IN PLACE OVERNIGHT WITH THE LIGHT WINDS
AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE UPPER 40S
TO MID 50S.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
HIGH PRESSURE TO QUICKLY MOVE EAST OF THE REGION LATE WEDNESDAY WITH
RETURN FLOW SENDING MOISTURE BACK NORTHWARD ACROSS WESTERN IOWA BY
EARLY WEDNESDAY EVENING. LLJ INCREASES WEDNESDAY EVENING AND BECOMES
ORIENTED INTO NORTHWEST/NORTHERN IOWA WEDNESDAY NIGHT. THEREFORE
CONTINUED CHANCES FOR THUNDER ACROSS THE CWA...WITH INCREASING
CHANCES FOR PRECIPITATION BY LATE WEDNESDAY NIGHT INTO THURSDAY AS A
SHORTWAVE TROUGH LIFTS NORTHEASTWARD THROUGH THE REGION FROM THE
WEST COAST UPPER LEVEL TROUGH. UPPER LEVEL RIDGING TO BUILD BY LATE
WEEK INTO THE WEEKEND. UPPER LEVEL ENERGY TO MOVE THROUGH THE TOP OF
THE RIDGE ALLOWING FOR CONTINUED CHANCES FOR SHOWER/THUNDERSTORM
ACTIVITY. A FRONTAL BOUNDARY ASSOCIATED WITH A SYSTEM PUSHING
NORTHEASTWARD THROUGH THE NORTHERN PLAINS LATE THIS WEEK WILL GET
HUNG UP ACROSS THE CWA AND PROVIDE FOCUS FOR THUNDERSTORM
DEVELOPMENT AS THIS UPPER LEVEL ENERGY MOVES THROUGH THE REGION.
UPPER LEVEL RIDGE THEN BUILDS STRONGER INTO MONDAY/TUESDAY OF NEXT
WEEK. UNCERTAINTY INCREASES WITH REGARDS TO CHANCES OF PRECIP INTO
EARLY NEXT WEEK AND HAVE GONE DRY FOR NOW WITH THE RIDGE IN PLACE.
MODELS SUGGEST MAIN STORM TRACK WOULD PUSH NORTH OF THE CWA FOR NOW.

&&

.AVIATION...01/06Z
VFR CONDITIONS THROUGH 00Z WITH HIGH PRESSURE DOMINATING THE WEATHER
PATTERN ACROSS THE TAF LOCATIONS.  AFTER 00Z...AN UPPER LEVEL
DISTURBANCE STARTS TO AFFECT THE REGION ALONG WITH A DEVELOPING WARM
FRONT FROM A LOW OVER THE NORTHERN PLAINS.  A LOW LEVEL JET
INCREASES DURING THE EVENING AND BY 02Z TSRA ARE POSSIBLE OVER THE
NW DEVELOPING POSSIBLY INTO KFOD AND KMCW BETWEEN 02Z AND 06Z.  SFC
FLOW WILL BE LIGHT THROUGH 15Z THEN INCREASE OUT OF THE SOUTH OR
SOUTHWEST TO 10-20 KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...FAB
Hazardous weather outlook, May 31, 11:53 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT TUE MAY 31 2011

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-011800-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-
GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1253 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE
NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE WIDESPREAD WEDNESDAY NIGHT INTO THURSDAY.
SOME STORMS MAY BE SEVERE...WITH LARGE HAIL BEING THE PRIMARY
THREAT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND. THE SEVERE THREAT FROM THESE APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
011800-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
1253 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE WIDESPREAD WEDNESDAY NIGHT INTO THURSDAY.
SOME STORMS MAY BE SEVERE...WITH LARGE HAIL BEING THE PRIMARY
THREAT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND. THE SEVERE THREAT FROM THESE APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Kossuth

When
June 1, 12:00 AM CST to June 2, 8:56 PM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Emmet

When
June 1, 12:00 AM CST to June 8, 7:30 AM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

Flood, Humboldt

When
June 1, 12:00 AM CST to 5:45 PM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311312, 311313, 311314.